Excessive thirst, urinating, and weight loss in 10 year old girl.


Q: My 10 year old has had excessive thirst, and urinating around the clock, even at night. I just weighed her this morning and she's lost about 10 pounds...she was 98, now 85lbs. And this morning she threw up. We have noticed the excessive thirst for the last month. I'm making her appointment to see the Doctor today as soon as they open. But I'm worried and want to know what this could be.

Symptoms:  Excessive thirst, urinating, and weight loss.

A:   Thank you for your question. These symptoms you are describing could be due to developing juvenile diabetes mellitus or diabetes insipidus. Diabetes mellitus (type 1) is caused when the beta cells of the pancreas stop producing insulin, and thereby rendering the cells of the body helpless in regulating blood sugar levels. This initially presents with excessive thirst (polydipsia), and excessive urine (polyuria). The weight loss could also be related to the loss of fluid from urination. Another possible cause could be diabetes insipidus. This disease is characterized by the frequent production of very dilute (clear colored) urine along with excessive thirst. This has do with the dysfunction the the body's ability to regulate fluid excretion. Since your child has lost a considerable amount of weight in a short period of time it is important that you promptly take them to see their doctor. In the meantime to prevent dehydration, please give your child water to drink in moderate but regular amounts. Your child will require to undergo a physical examination along with testing to determine the exact cause of these symptoms. Please take your child to the doctor on an empty stomach, to facilitate the prompt execution of the appropriate blood and urine tests to assist in arriving at a diagnosis.

Thank you for choosing AskTheDoctor.com

Related Q&A

Q: Help. I'm trying to lose weight. I get craving late at night and I try to snack on fruit and veg so as not to give in...

Q: Age born 4/12/28. Had amputation of below knee on left leg last September 2015. Epileptic - medicine taking - 100 mil...

Q: I've been weaning myself off of Zoloft as I no longer feel I need it. If I stop, can I safely take gardenia cambogia...

Q: Hello. I am about 40 lbs over weight, trying to lose weight. Three years ago I had something traumatic in my life and...

Q: Loss of appetitie, fatigue, wieght loss if im not forcing myself to eat. can this be CANCER?mild headaches, feel like...


Dr. James Obaji M.D.

  • 247 Reviews
  • Family Physician

Dr. Suneel Sharman M.D.

  • 190 Reviews
  • Family Physician

Dr. Pat Golden M.D.

  • 169 Reviews
  • Cardiologist

Dr. Kunaal Jindal M.D.

  • 112 Reviews
  • Plastic Surgeon